Alert archive / Montana / Frost Advisories in 2015

Frost Advisory 1, NWS Missoula, MT

August 21, 20156 counties in Montana

NWS Missoula, MT issued this frost advisory at Aug 21, 2015, 11:05 AM MDT for 6 counties in Montana. It took effect at Aug 23, 2015, 2:00 AM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 21, 2015, 11:05 AM MDT (17:05 UTC)
In effect from
Aug 23, 2015, 2:00 AM MDT
Expired
Aug 23, 2015, 8:00 AM MDT
In force
6 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Lincoln County, MT, Missoula County, MT, Ravalli County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 66 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 5.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2015-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2015-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2249 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

824 
WWUS75 KMSO 211705
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1105 AM MDT FRI AUG 21 2015

MTZ003-221715-
/O.NEW.KMSO.FR.Y.0001.150823T0800Z-150823T1400Z/
/O.CON.KMSO.LW.Y.0009.150821T2000Z-150822T0600Z/
FLATHEAD/MISSION VALLEYS-
1105 AM MDT FRI AUG 21 2015

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON
TO MIDNIGHT MDT TONIGHT...
...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM MDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM MDT SUNDAY. A
LAKE WIND ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
MIDNIGHT MDT TONIGHT. 

* WIND IMPACTS/TIMING: GUSTY WINDS WILL EXIST OVER FLATHEAD LAKE
  EARLY THIS AFTERNOON THROUGH LATE THIS EVENING. HAZARDOUS LARGE
  WAVES WILL IMPACT SMALL WATERCRAFT DURING THIS TIME. ALSO FAST
  MOVING SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE THIS
  AFTERNOON INTO EARLY THIS EVENING... CAPABLE OF ERRATIC WINDS
  AND LIGHTNING. 

* FROST IMPACT/TIMING: TEMPERATURES SATURDAY NIGHT AND EARLY
  SUNDAY ARE EXPECTED TO FALL INTO THE LOWER TO MID 30S MANY AREAS
  AWAY FROM LAKES. EVEN WHEN THE FORECAST IS 35 DEGREES...THAT
  TEMPERATURE DOES NOT APPLY TO RIGHT NEXT TO THE GROUND WHERE A
  LOWER READING NEAR 32 OFTEN ALSO OCCURS. AS SUCH, IF YOU SEE A
  FORECAST MINIMUM TEMPERATURES IN THE LOWER TO MID 30S, EXPECT
  FROST AS WELL. IF YOU HAVE VERY SENSITIVE PLANTS TO
  TEMPERATURES NEAR 32 DEGREE TEMPERATURES AND DO NOT WANT ANY
  DAMAGE TO GROWTH, YOU MAY WANT TO COVER OR MOVE INSIDE.

* WINDS: SOUTHWEST TO WEST WINDS AT 15 TO 25 MPH GUSTING TO 35 
  MPH AT TIMES... SHIFTING TO NORTHERLY AT 15 TO 25 MPH GUSTING 
  TO 30 MPH IN THE MID EVENING. 

* WAVE HEIGHTS: 2 TO 4 FEET.

* LOCATIONS IMPACTED INCLUDE...FLATHEAD LAKE...FLATHEAD VALLEY...
   MISSION VALLEY...POLSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

NOTE...THE EXPERIMENTAL WAVE HEIGHT FORECASTS ARE REPRESENTATIVE
OF THE MID LAKE WATERS AND DOWNWIND SHORES. WAVE HEIGHTS MAY BE
SIGNIFICANTLY LESS ON UPWIND SHORES.

A FROST ADVISORY MEANS THAT AREAS OF FROST IS EXPECTED. SENSITIVE
OUTDOOR PLANTS MAY BE DAMAGED IF LEFT UNCOVERED.

&&

$$

MTZ001-005-221715-
/O.NEW.KMSO.FR.Y.0001.150823T0800Z-150823T1400Z/
KOOTENAI/CABINET REGION-MISSOULA/BITTERROOT VALLEYS-
1105 AM MDT FRI AUG 21 2015

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM MDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM MDT SUNDAY. 

* FROST IMPACT/TIMING: TEMPERATURES SATURDAY NIGHT AND EARLY
  SUNDAY ARE EXPECTED TO FALL INTO THE LOWER TO MID 30S IN SOME
  LOWER VALLEY AREAS AWAY FROM LAKES. EVEN WHEN THE FORECAST IS
  35 DEGREES...THAT TEMPERATURE VALUE DOES NOT APPLY TO RIGHT NEXT
  TO THE GROUND WHERE A LOWER READING NEAR 32 OFTEN ALSO OCCURS.
  AS SUCH, WHERE EVER YOU ARE SEE FORECAST MINIMUM TEMPERATURES IN
  THE LOWER TO MID 30S, EXPECT FROST AS WELL. IF YOU HAVE VERY
  SENSITIVE PLANTS TO NEAR 32 DEGREE TEMPERATURES AND DO NOT WANT
  ANY DAMAGE TO GROWTH, YOU MAY WANT TO COVER OR MOVE INSIDE.

* TEMPERATURES: 33 TO 36 IN THE LOWER VALLEY AREAS OR TYPICAL COLD
  SPOTS. 

* LOCATIONS IMPACTED INCLUDE...LIBBY...TROY...MISSOULA WEST LOWER
  VALLEY AREA...BITTERROOT VALLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT AREAS OF FROST IS EXPECTED. SENSITIVE
OUTDOOR PLANTS MAY BE DAMAGED IF LEFT UNCOVERED.

&&

$$
2 follow-up statements
388 
WWUS75 KMSO 220551
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1151 PM MDT FRI AUG 21 2015


MTZ003-231400-
/O.EXP.KMSO.LW.Y.0009.000000T0000Z-150822T0600Z/
/O.CON.KMSO.FR.Y.0001.150823T0800Z-150823T1400Z/
FLATHEAD/MISSION VALLEYS-
1151 PM MDT FRI AUG 21 2015

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM MDT
SUNDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM MDT SUNDAY.

* FROST IMPACT/TIMING: TEMPERATURES SATURDAY NIGHT AND EARLY 
  SUNDAY ARE EXPECTED TO FALL INTO THE LOWER TO MID 30S MANY 
  AREAS AWAY FROM LAKES. EVEN WHEN THE FORECAST IS 35 DEGREES...
  THAT TEMPERATURE DOES NOT APPLY TO RIGHT NEXT TO THE GROUND 
  WHERE A LOWER READING NEAR 32 OFTEN ALSO OCCURS. AS SUCH... IF 
  YOU SEE A FORECAST MINIMUM TEMPERATURES IN THE LOWER TO MID 
  30S... EXPECT FROST AS WELL. IF YOU HAVE VERY SENSITIVE PLANTS 
  TO TEMPERATURES NEAR 32 DEGREE TEMPERATURES AND DO NOT WANT 
  ANY DAMAGE TO GROWTH... YOU MAY WANT TO COVER OR MOVE INSIDE. 

* LOCATIONS IMPACTED INCLUDE...FLATHEAD LAKE...FLATHEAD VALLEY...
   MISSION VALLEY...POLSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT AREAS OF FROST IS EXPECTED. SENSITIVE
OUTDOOR PLANTS MAY BE DAMAGED IF LEFT UNCOVERED.

&&

$$

MTZ001-005-231400-
/O.CON.KMSO.FR.Y.0001.150823T0800Z-150823T1400Z/
KOOTENAI/CABINET REGION-MISSOULA/BITTERROOT VALLEYS-
1151 PM MDT FRI AUG 21 2015

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM MDT
SUNDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM MDT SUNDAY. 

* FROST IMPACT/TIMING: TEMPERATURES SATURDAY NIGHT AND EARLY 
  SUNDAY ARE EXPECTED TO FALL INTO THE LOWER TO MID 30S IN SOME 
  LOWER VALLEY AREAS AWAY FROM LAKES. EVEN WHEN THE FORECAST IS 
  35 DEGREES...THAT TEMPERATURE VALUE DOES NOT APPLY TO RIGHT 
  NEXT TO THE GROUND WHERE A LOWER READING NEAR 32 OFTEN ALSO 
  OCCURS. AS SUCH... WHERE EVER YOU ARE SEE FORECAST MINIMUM 
  TEMPERATURES IN THE LOWER TO MID 30S... EXPECT FROST AS WELL. 
  IF YOU HAVE VERY SENSITIVE PLANTS TO NEAR 32 DEGREE 
  TEMPERATURES AND DO NOT WANT ANY DAMAGE TO GROWTH... YOU MAY 
  WANT TO COVER OR MOVE INSIDE. 

* TEMPERATURES: 33 TO 36 IN THE LOWER VALLEY AREAS OR TYPICAL 
  COLD SPOTS. 

* LOCATIONS IMPACTED INCLUDE...HIGHWAY 2 KALISPELL TO LIBBY... 
  HIGHWAY 37 EUREKA TO LIBBY...HIGHWAY 56 BULL LAKE ROAD...
  HIGHWAY 93 EUREKA TO WHITEFISH...BITTERROOT VALLEY...MISSOULA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT AREAS OF FROST IS EXPECTED. SENSITIVE
OUTDOOR PLANTS MAY BE DAMAGED IF LEFT UNCOVERED.

&&

$$
123 
WWUS75 KMSO 222006
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
206 PM MDT SAT AUG 22 2015

MTZ001-003-005-231400-
/O.CON.KMSO.FR.Y.0001.150823T0800Z-150823T1400Z/
KOOTENAI/CABINET REGION-FLATHEAD/MISSION VALLEYS-
MISSOULA/BITTERROOT VALLEYS-
206 PM MDT SAT AUG 22 2015

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM MDT
SUNDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM MDT SUNDAY. 

* FROST IMPACT/TIMING: TEMPERATURES TONIGHT AND EARLY SUNDAY ARE
  EXPECTED TO FALL INTO THE LOWER TO MID 30S IN SOME LOWER VALLEY
  AREAS AWAY FROM LAKES. EVEN WHEN THE FORECAST IS 35
  DEGREES...THAT TEMPERATURE VALUE DOES NOT APPLY TO RIGHT NEXT TO
  THE GROUND WHERE A LOWER READING NEAR 32 OFTEN ALSO OCCURS. AS
  SUCH... WHERE EVER YOU ARE SEE FORECAST MINIMUM TEMPERATURES IN
  THE LOWER TO MID 30S... EXPECT FROST AS WELL. IF YOU HAVE VERY
  SENSITIVE PLANTS TO NEAR 32 DEGREE TEMPERATURES AND DO NOT WANT
  ANY DAMAGE TO GROWTH... YOU MAY WANT TO COVER OR MOVE INSIDE.

* TEMPERATURES: 33 TO 36 IN THE LOWER VALLEY AREAS OR TYPICAL 
  COLD SPOTS. 

* LOCATIONS IMPACTED INCLUDE...HIGHWAY 2 KALISPELL TO LIBBY... 
  HIGHWAY 37 EUREKA TO LIBBY...HIGHWAY 56 BULL LAKE ROAD...
  HIGHWAY 93 EUREKA TO WHITEFISH...FLATHEAD LAKE...FLATHEAD 
  VALLEY... MISSION VALLEY...POLSON...BITTERROOT VALLEY...
  MISSOULA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT AREAS OF FROST IS EXPECTED. SENSITIVE
OUTDOOR PLANTS MAY BE DAMAGED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this frost advisory went out at Aug 21, 3:43 AM MDT, 7 hours 22 minutes earlier.

Area forecast discussion, Aug 21, 3:43 AM MDT, 7 hours 22 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
343 AM MDT FRI AUG 21 2015

...Critical Fire Weather Conditions Today...

...Light Snow Likely Late Tonight Above 6500ft in Glacier
NP...Great Bear Wilderness & Bob Marshall Wilderness...

.DISCUSSION...A very strong cold front is still on track to pass
across the Northern Rockies this afternoon, producing very strong
and gusty winds which will undoubtedly wreak havoc on many area
wildfires. And while the frontal passage across central Idaho and
SW Montana still appears to be largely void of precipitation, the
same cannot be said for much of NW Montana where widespread
measurable rain is likely. The greatest confidence in where the
heaviest amounts occur falls along the Canadian border and near
the Continental Divide, though the convective nature of these
storms may produce locally heavier totals in other areas of NW
Montana.

Late this evening a second, 'back door' cold front will descend
out of Canada and push across western Montana during the night.
Although this will result in gusty conditions persisting after
sunset, the wind speeds will pale in comparison to those observed
earlier in the day. However this back door front will present a
rather stark directional shift to the north or even northeast.
This front will also steadily lower the snow level with locations
along the Continental Divide above 6500ft seeing perhaps as much
as an inch of snow by Saturday morning.

Saturday still looks like a really nice day across the region
with the cooler atmosphere steadily drying under northerly flow
aloft. This should help keep much of the smoke at bay and the
clear, drying atmosphere on Saturday night still has a chance to
support some frost in NW Montana Sunday morning. However this will
all be very short lived with hot, dry conditions returning later
in the day on Sunday afternoon.

Next week still appears to start off with building high pressure
and a return to above normal temperatures. The one standout change
to the extended forecast is agreement that high pressure will
begin to weaken on Wednesday which may allow temperatures to warm
to some of the highest readings of the week. Southwesterly flow
throughout the week is a good flow pattern to have weak
disturbances and increased moisture into north central Idaho and
western Montana. So, early in the week there will be mainly a
slight chance for showers but better chances are in the forecast
each day from Wednesday through the weekend.

&&

.AVIATION....Wildfires throughout Idaho and western Montana remain
active with widespread decreased visibilities currently occurring
and likely to remain through the day. Winds will increase through
this morning as a cold front approaches the region. Widespread
gusty winds can be expected in all of north central Idaho and
western Montana by this afternoon with sustained winds of around
30 knots and gusts near 40 knots into the evening. The main trough
with this weather system will move through northwest Montana this
evening with lowering clouds, showers, and thunderstorms mainly
north of I-90 and between 22/0000z-22/0600z. Northeasterly winds
will also expand through northwest Montana during the evening with
terrain to become obscured by clouds and precipitation. Snow
levels this evening and tonight will also be low for this time of
the year with snow levels as low as 6000 feet MSL.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING from 11 AM this morning to 9 PM MDT this
     evening East Lolo...Flathead/Glacier Park...Kootenai...
     Salish and Kootenai Reservation...West Lolo.

     RED FLAG WARNING from 11 AM this morning to 9 PM MDT this
     evening Bitterroot...Deerlodge/West Beaverhead...East
     Beaverhead.

ID...RED FLAG WARNING from 10 AM this morning to 8 PM PDT this
     evening Clearwater/Nez perce...Palouse/Hells Canyon.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 9:50 AM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders14 hr

Nearby

Frost Advisories in Montana, 2015Every frost advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.